Skip

Would a significant amount of a prescription drug end up in semen?
January 14, 2010 8:22 PM   Subscribe

Would a significant amount of a prescription drug end up in semen?

My boyfriend takes immunosuppressant drugs and other types of medication. I was fine swallowing his cum for a while, until one session that was immediately followed by a stomachache. I've been wary of swallowing ever since.

Tell me whether I'm overreacting -- have there been studies on the levels of prescription drugs that end up in semen? If the amount of chemicals in one ejaculation isn't enough to cause harm to the man's partner, what about the effects of repeated ingestion (especially if the drug is an antibiotic)?
posted by anonymous to Science & Nature (9 answers total) 3 users marked this as a favorite
 
Different active ingredients from different drugs are excreted through different channels. Unless you can identify the exact drugs, nobody here will have anything of substance to offer.

You can either do a search of the drugs to see how they are excreted (urine, feces)...but even then I don't think you're going to find an answer thats satisfactory, since it won't add up to 100%.

They usually don't test drugs to see how much of it comes out in semen.
posted by hal_c_on at 8:51 PM on January 14, 2010


Well, here is a study where if I read it correctly they are measuring concentrations of drugs in semen to demonstrate that this is a reasonable method to quantitate drug concentrations in the "accessory glands of the male genital tract" (I take it this is developing methods for determining how well drugs meant to treat these areas of anatomy are getting to their targets). Which suggests to me that yes, drugs or drug metabolites definitely get into sperm, and that the concentration must depend to some extent on the specific drug.

Couldn't find anything on health issues of ingestion except really dubious internet Q&A unfortunately. It isn't a ridiculous question, anyway. For what it's worth, back of the envelope with the highest dose they gave of a drug (almost a gram of aspirin) compared to the highest estimated concentration in a specific anatomical area (10 micrograms per milliliter in the seminal vesicles) combined with wikipedia's word on ejaculate volume (up to 10 mL) gives a ballpark, maybe? of concentrations in semen on an order of magnitude of 1/10,000 per "dose" Which is really low.

That's not exactly science and I am certainly not a doctor, although Google probably now thinks I have a semen fixation and a drug habit. If I went through that on my own I probably wouldn't worry about it based on those numbers but of course I'm a hetero male so my opinion is sort of bogus.
posted by nanojath at 8:55 PM on January 14, 2010 [2 favorites]


I'm sure there have, and if your boyfriend is on good terms with his doctor, his doc should understand that this is a legit question to have in a sexual relationship. You guys should ask-- we have no real way of knowing what your BF is taking, so we can't cite specifics.
posted by fairytale of los angeles at 10:04 PM on January 14, 2010


This is also a question you can ask a pharmacist if you're concerned about it and can't find an answer online, preferably one at a quality independent pharmacy where he/she might give a darn. You or your boyfriend likely wouldn't even need to identify yourself, though it would be good to know the drug and the dosage. Pharmacists have enormous amounts of training, often don't get to use a ton of it, and the good ones enjoy helping their customers with their medical knowledge.

You could also try one of the "ask the sexual health doctor" sites online where you might get some informed non-crackpot advice.

Finally, it's possible you just got a stomachache because you swallowed a mouthful of semen, not because you swallowed a bunch of medication.
posted by zachlipton at 10:26 PM on January 14, 2010


My gut reaction is to say that by the time the body breaks down medication to the point it might be secreted in semen, it would only be trace amounts that shouldn't cause a meaningful reaction to those who come into contact with it. Keep in mind, IANAD or a pharmacist, just a person on the internet conjecturing. I agree that asking a pharmacist or doctor you trust is the best way to get accurate information, but my guess is your stomach ache could easily have been caused by food you consumed or some other factor that has nothing to do with your partner's bodily fluids.
posted by katemcd at 10:31 PM on January 14, 2010


I would agree with katemcd that the drug is metabolized and used up, and only byproducts would make it through. But I am in no way a medical doctor, and it'd be best to ask a pharmacist.
posted by BlackLeotardFront at 10:38 PM on January 14, 2010


In general you'd expect the concentration of a drug in any bodily fluid to be similar to the concentration in the blood, which, since we're talking about a few milliliters rather than the gallon and a half of blood in the body, means the total dosage will be very low. However, some drugs will concentrate in semen, in which case the dosage found in the semen will be more significant.

"....drugs may interfere with the most common semen characteristics, potentially resulting in...local and systemic responses in female recipients....This is particularly important for drugs known to concentrate in the semen." (ref: S Pichini, P Zuccaro, R Pacifici, "Drugs in semen", Clin. Pharm. 26(5):356-73)
posted by Ery at 5:56 AM on January 15, 2010 [1 favorite]


Azathioprine, for example, might be sorta-kinda OK for breastfeeding moms according to this. IANAD, but given that you're a LOT bigger than an infant and, presumably, drinking WAY less semen than an infant drinks milk, I'd not be terribly worried.
posted by paanta at 6:04 AM on January 15, 2010


While I don't have specific knowledge of how or whether these drugs could be crossing into semen, there is no reason to think that the active form of a drug would be excluded from semen but its metabolites could make it in. That might be the case, or it could be the exact opposite, or something in the middle. Please ignore the IANAD/P people who just guess about how physiology works.

Pharmacists actually get an insane amount of training in these kinds of questions, so I would add to the chorus of people recommending that you ask one. The answer will depend strongly on exactly which drugs are in question and the dose.
posted by vytae at 9:53 AM on January 15, 2010


« Older OMG it turns out I really do n...   |  Is it a bad idea to try to hol... Newer »
This thread is closed to new comments.


Post